Reversible akinetic mutism possibly induced by baclofen

Devon I. Rubin, Elson L. So

Research output: Contribution to journalArticle

12 Citations (Scopus)

Abstract

A 76-year-old man developed akinetic mutism after 3 days of receiving low-dosage baclofen. Electroencephalography showed a diffusely slow background with intermittent generalized sharp wave discharges. The condition resolved after discontinuing baclofen. To our knowledge, this is the first reported case of baclofen-induced akinetic mutism in a patient with normal renal function. The pathophysiology of this condition is unknown, but it may result from selective binding of the drug to the γ-aminobutyric acid-B receptors located in the frontal lobes or thalamic nuclei, interrupting the thalamocortical limbic pathways.

Original languageEnglish (US)
Pages (from-to)468-470
Number of pages3
JournalPharmacotherapy
Volume19
Issue number4 I
StatePublished - 1999

Fingerprint

Akinetic Mutism
Baclofen
Aminobutyrates
Thalamic Nuclei
Frontal Lobe
Electroencephalography
Kidney
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Cite this

Rubin, D. I., & So, E. L. (1999). Reversible akinetic mutism possibly induced by baclofen. Pharmacotherapy, 19(4 I), 468-470.

Reversible akinetic mutism possibly induced by baclofen. / Rubin, Devon I.; So, Elson L.

In: Pharmacotherapy, Vol. 19, No. 4 I, 1999, p. 468-470.

Research output: Contribution to journalArticle

Rubin, DI & So, EL 1999, 'Reversible akinetic mutism possibly induced by baclofen', Pharmacotherapy, vol. 19, no. 4 I, pp. 468-470.
Rubin, Devon I. ; So, Elson L. / Reversible akinetic mutism possibly induced by baclofen. In: Pharmacotherapy. 1999 ; Vol. 19, No. 4 I. pp. 468-470.
@article{6cf1bc4127594ca9a576b25d71ead21c,
title = "Reversible akinetic mutism possibly induced by baclofen",
abstract = "A 76-year-old man developed akinetic mutism after 3 days of receiving low-dosage baclofen. Electroencephalography showed a diffusely slow background with intermittent generalized sharp wave discharges. The condition resolved after discontinuing baclofen. To our knowledge, this is the first reported case of baclofen-induced akinetic mutism in a patient with normal renal function. The pathophysiology of this condition is unknown, but it may result from selective binding of the drug to the γ-aminobutyric acid-B receptors located in the frontal lobes or thalamic nuclei, interrupting the thalamocortical limbic pathways.",
author = "Rubin, {Devon I.} and So, {Elson L.}",
year = "1999",
language = "English (US)",
volume = "19",
pages = "468--470",
journal = "Pharmacotherapy",
issn = "0277-0008",
publisher = "Pharmacotherapy Publications Inc.",
number = "4 I",

}

TY - JOUR

T1 - Reversible akinetic mutism possibly induced by baclofen

AU - Rubin, Devon I.

AU - So, Elson L.

PY - 1999

Y1 - 1999

N2 - A 76-year-old man developed akinetic mutism after 3 days of receiving low-dosage baclofen. Electroencephalography showed a diffusely slow background with intermittent generalized sharp wave discharges. The condition resolved after discontinuing baclofen. To our knowledge, this is the first reported case of baclofen-induced akinetic mutism in a patient with normal renal function. The pathophysiology of this condition is unknown, but it may result from selective binding of the drug to the γ-aminobutyric acid-B receptors located in the frontal lobes or thalamic nuclei, interrupting the thalamocortical limbic pathways.

AB - A 76-year-old man developed akinetic mutism after 3 days of receiving low-dosage baclofen. Electroencephalography showed a diffusely slow background with intermittent generalized sharp wave discharges. The condition resolved after discontinuing baclofen. To our knowledge, this is the first reported case of baclofen-induced akinetic mutism in a patient with normal renal function. The pathophysiology of this condition is unknown, but it may result from selective binding of the drug to the γ-aminobutyric acid-B receptors located in the frontal lobes or thalamic nuclei, interrupting the thalamocortical limbic pathways.

UR - http://www.scopus.com/inward/record.url?scp=0032935045&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0032935045&partnerID=8YFLogxK

M3 - Article

VL - 19

SP - 468

EP - 470

JO - Pharmacotherapy

JF - Pharmacotherapy

SN - 0277-0008

IS - 4 I

ER -